Heroin is a synthetic opiate made from the opium poppy plant, usually distributed as a white or brownish powder or a black sticky substance known as black tar heroin.
Like many illegal drugs, heroin can be injected, snorted or smoked – but is most commonly injected. Unfortunately, this delivery method increases the risk for diseases such as HIV/AIDS and hepatitis. Injection drug use is a factor in one-third of all HIV cases and one out of every two cases of hepatitis C in the U.S.
In many cases, heroin is overlooked as a potential threat by families or teens. Many parents may be concerned about their child experimenting with alcohol or marijuana but would never consider she might try a hard drug like heroin. Unfortunately, heroin is not only used by the hard-core addict most people might imagine. It is becoming more and more accessible to younger crowds, such as high school students.
In a troubling trend, the age of those starting heroin use has steadily gone down, dropping from the 30s to mid-20s by 1990 and declining further to people in their early 20s by 2000. Today, more than 3 percent of high school students have used heroin.
When a young person uses heroin, the effect on the brain is especially devastating. Heroin binds to receptors in the brain that have to do with pain and reward. Because many of these receptors are in the brain stem and are responsible for critical life functions such as breathing, many heroin overdoses involve respiratory emergencies – and can be fatal.
Heroin is also highly addictive. Because of the euphoric rush that is experienced and the level of tolerance that develops in even casual users, approximately 23 percent of individuals who try heroin become physically and emotionally dependent on the opiate. Once addicted, even recovery from heroin abuse is dangerous. Symptoms of withdrawal when trying to reduce or stop use are severe. Though most users’ reaction peaks two days to one week after quitting heroin, some may experience persistent withdrawal symptoms for months, often resulting in relapse. Sudden withdrawal by habitual users can even be fatal.
Other effects of heroin use include:
- Low birth weight, developmental delay and physical dependence on heroin in infants born to women who used during pregnancy
- Abortion of unborn child
- Infectious diseases such as HIV/AIDS and hepatitis as a result of injection
- Collapsed veins
- Harm to major organs, including infection in the heart, as well as liver and kidney disease
- Damage to the respiratory system, resulting in complications such as pneumonia
- Clogged blood vessels due to contaminants
- Severe cravings
Parents of teens should know the signs of heroin use, which include constricted pupils, flushed skin and behavior that indicates a heavy feeling in the arms and legs. After the initial euphoric rush, heroin users experience a drowsy state and may look and act inexplicably sleepy. They may experience a slowing of the heart rate and breathing as well and may report headaches and dizziness.
If you suspect your teen is using heroin, act immediately. A medically assisted detoxification program is often needed to help a user withdraw from the drug safely. After that initial step, behavioral treatment in combination with medication is usually the most effective recovery plan.
For more information about heroin, you can contact the National Clearinghouse for Alcohol and Drug Information at 1-800-729-6686 or find information online at www.drugabuse.gov. Compass Rose Academy can also help parents recognize the signs of heroin abuse and help create positive strategies for recovery. To learn more, visit us atwww.CompassRoseAcademy.org today.
Sign up to receive our
By submitting this form, you are consenting to receive marketing emails from: . You can revoke your consent to receive emails at any time by using the SafeUnsubscribe® link, found at the bottom of every email. Emails are serviced by Constant Contact